Alert archive / California / Wind Advisories in 2020

Wind Advisory 15, NWS Phoenix, AZ

April 20, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 20, 2020, 2:16 AM PDT for Imperial County, California. It took effect at Apr 20, 2020, 5:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 2:16 AM PDT (09:16 UTC)
In effect from
Apr 20, 2020, 5:00 PM PDT
Expired
Apr 21, 2020, 5:00 AM PDT
In force
12 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS75 KPSR 200916
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
216 AM MST Mon Apr 20 2020

CAZ562-202300-
/O.NEW.KPSR.WI.Y.0015.200421T0000Z-200421T1200Z/
Imperial County Southwest-
216 AM PDT Mon Apr 20 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 5 AM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
804 
WWUS75 KPSR 202100
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
200 PM MST Mon Apr 20 2020

CAZ566-210900-
/O.EXA.KPSR.WI.Y.0015.200421T0000Z-200421T1200Z/
Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
200 PM PDT Mon Apr 20 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County.

* WHEN...From 5 PM this afternoon to 5 AM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-210900-
/O.CON.KPSR.WI.Y.0015.200421T0000Z-200421T1200Z/
Imperial County Southwest-
200 PM PDT Mon Apr 20 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 5 PM this afternoon to 5 AM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
296 
WWUS75 KPSR 210828
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
128 AM MST Tue Apr 21 2020

CAZ562-566-211200-
/O.CON.KPSR.WI.Y.0015.000000T0000Z-200421T1200Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
128 AM PDT Tue Apr 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
633 
WWUS75 KPSR 211159
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
459 AM MST Tue Apr 21 2020

CAZ562-566-211300-
/O.EXP.KPSR.WI.Y.0015.000000T0000Z-200421T1200Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
459 AM PDT Tue Apr 21 2020

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds will remain gusty through this morning, but is expected to
remain below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 19, 10:24 PM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 19, 10:24 PM PDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1024 PM MST Sun Apr 19 2020

.UPDATE...
Updated Aviation section.

&&

.SYNOPSIS...
Dry westerly flow aloft will allow temperatures to climb to near
seasonal normals through Monday before one more weak disturbance
passes quickly through the area on Tuesday. Aside from an increase
in winds Monday night over southeast California and on Tuesday
afternoon across the region, no impacts are expected. Much warmer
conditions with high temperatures in the 90s are expected for
Wednesday into the weekend as a strong ridge of high pressure
aloft builds in over the region. Highs may approach 100 degrees
over the lower deserts next weekend.

&&

.DISCUSSION...
Weak ridging aloft is in place over the region ahead of our next
shortwave disturbance that is currently over the north Pacific.
This has allowed temperatures to warm up into the lower to mid 80s
across the lower deserts of southeast California and Arizona this
afternoon under some high clouds. Winds are generally below 10 mph
across the region and are following typical diurnal tendencies. An
increase in midlevel cloudiness is expected overnight, but this
should have little effect on temperatures which will once again
cool down into the mid to upper 50s across most spots. These
clouds should clear out by tomorrow morning, which combined with a
slight increase in heights aloft and warm air advection, should
allow temperatures to climb up into the mid to upper 80s tomorrow.
Winds tomorrow will be similar to today's with perhaps a few more
afternoon gusts. Much stronger westerly gusts approaching 25-30
mph will move into Imperial County overnight due to downsloping
effects and the approach of the aforementioned disturbance.

The shortwave disturbance will quickly move through northern
Arizona on Tuesday, causing gusty conditions during the afternoon
and only a small decrease in temperatures from Monday. Shower and
thunderstorm chances will remain confined to the areas along and
north of the Mogollon Rim. Model ensembles are very consistent in
depicting a strong ridge of high pressure building in just off the
coast of southern California for the second half of the week into
next weekend. This will lead to sunny days, clear nights and a
warming trend which will allow highs to climb well into the lower
90s on Wednesday and mid to upper 90s for Thursday into next
weekend. Temperatures may approach 100 degrees over some locations
as early as Friday or Saturday, though models have backed away
from this from the previous forecast. The biggest reason for this
is the location of the ridge axis, which currently looks to be a
bit too far to the west in the model ensemble cluster containing
the most members. However, it is probably just a matter of time
before the ridge axis slides a bit more to the east, allowing
temperatures to likely climb at or above the 100 degree mark by
next Sunday or early next week.

&&

.AVIATION...Updated at 0524Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A batch of high clouds will begin decreasing toward sunrise. These
clouds are ahead of a low pressure system centered off the West
Coast. Despite the approach of the system, anticipate very little
cloudiness during the day Monday. Surface winds have started to
become light and variable in the transition to typical downvalley
drainage patterns. After a period of south-southeast winds late
morning and early afternoon Monday, anticipate southwest
directions prevailing. Initially, anticipate sustained speeds
below 10kts before a stronger winds arrive early evening with
gusts of 20-25kts.

Southeast California/Southwest Arizona including KIPL and KBLH:

A batch of high clouds will begin decreasing toward sunrise. These
clouds are ahead of a low pressure system centered off the West
Coast. Despite the approach of the system, anticipate very little
cloudiness during the day Monday. Surface winds will be relatively
light through the morning and favor southwest and west directions.
Winds will strengthen in the afternoon Monday afternoon with
gusts of 20-25 kts common after 22Z with some additional
strengthening at KIPL after 00Z (gusts to 30kts).

&&

.FIRE WEATHER...
Wednesday through Sunday: Much warmer temperatures are expected as
high temperatures over the lower deserts increase into the lower
to mid 90s by Wednesday and approach 100 degrees by next weekend.
Minimum relative humidity values will fall into the 10-15 percent
range through Friday, with single digit values over the weekend.
Relative humidity levels will recover into the 30-40 percent range
on Wednesday and Thursday before only recovering into the 20-30
percent range for Friday into the weekend. Winds will generally
follow diurnal tendencies and remain light through the period
aside from brief afternoon gusts as high pressure builds aloft.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hopper
AVIATION...AJ
FIRE WEATHER...Hopper

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.